Q: Worried about the Effect of All the Medications
Your website was suggested by Dr. Nassir Ghaemi in his book, Mood
My 34 year old daughter was diagnosed with bipolar disorder about a year ago.
She has been on different medications since last August. Currently she is taking
Lithium, Zyprexa, and one antidepresant(not sure about the name.)
Her doctor decreased the Zyprexa gradually and my daughter stopped it on July
2nd. But since last Sunday she has been having a very rough time, to the point
of being suicidal. Her doctor put her back on Zyprexa and suggested that my
daughter needed a long term therapy. She used to see a therapist for about 6
months, but wasn't getting much help.
I am very worried about the effect of all the medications on her. On the other
hand her bipolar condition has cost her failing a marriage and losing so many
jobs. She is an architect and very bright, yet she could not hold on to her
jobs. I appreciate you taking time to replying to this.
Dear Shahla --
Thanks for mentioning Dr. Ghaemi and his book; Iím pleased to know that my
website is mentioned in there.
The dilemma you describe is well-known to readers of Bipolar World: medications
can have side effects and long-term risks; and yet without them, bipolar
disorder can dramatically diminish quality of life -- for the person who has it,
and her/his loved ones as well.
Ideally, we could get control of 100% of the symptoms using a treatment with
minimal risk, minimal side effects, and minimal cost (though as long as we are
wishing for an ideal, perhaps we should just ask for something that would make
the condition go away permanently).
In reality, we try to get control of as many symptoms as possible with the least
risk, the fewest side effects, and the lowest cost (although sometimes the cost
side of things is not very well attended to).
Beyond these well-known platitudes, I might also direct you to the differences
of opinion about the role of antidepressants in the treatment of bipolar
disorder, which I have summarized on my webpage about
Antidepressant Controversies (this page is written primarily for medical
professionals, so it will be a little bit more difficult to work your way
through it, but try to get the big picture). You should use caution about
whether any of that information applies to your daughter's condition; but I
think it is worth having, particularly if it seems as though many medications
have been required and yet they are still not working well enough.
Once the most destructive and unpleasant symptoms have been reasonably
controlled, the long-term process begins: Trying to get progressively more
control of symptoms, without adding yet more medications (indeed, while actually
trying to decrease their number, or risk, or expense). As you are coming to
learn, that process is a very lengthy one, taking years for many people. Often
it is difficult to accept the results of the present, except perhaps by
reminding oneself how much worse it was at one time and holding onto one's hope
that in the future, even where you are now will look bad, compared to where you
will have arrived. I hope that proves to be the case for your daughter and you,
and the rest of her loved ones.
Published November, 2009